Heat, Lawrence
- When
- July 20, 2:00 PM CST to 4:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- RAWS
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
The heat index reached as high as 107 degrees.
Temperatures reached the middle 90s with dew points in the midd to upper 70s. This produced heat index values of 105-107 degrees in portions of northwest Alabama during the mid afternoon hours of the 21st.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Temperatures reached the middle 90s with dew points in the midd to upper 70s. This produced heat index values of 105-107 degrees in portions of northwest Alabama during the mid afternoon hours of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 20, 1:21 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 221 PM CDT Mon Jul 20 2020 .NEAR TERM...(Tonight) Issued at 221 PM CDT Mon Jul 20 2020 Showers and thunderstorms are developing across portions of the TN Valley, as locations reach their convective temperatures this afternoon. Thus far, these storms haven't been able to maintain much updraft strength, but that will likely change over the next hour or two as daytime heating continues. Even still, we are not anticipating much in the way of severe thunderstorms, so the main threat would be gusty winds up to 40 mph. Given fairly weak steering flow and the potential for heavy rainfall, some nuisance flooding of low lying areas is possible. However, flash flooding isn't anticipated. This activity will continue through the late afternoon hours and then quickly diminish after sunset as we lose our daytime heating. As skies clear and winds remain light, radiational cooling will allow temps to fall into the lower 70s by daybreak on Tuesday. Patchy fog is possible again during the predawn hours, though visibilities will generally remain above 1 mile. .SHORT TERM...(Tuesday through Wednesday night) Issued at 221 PM CDT Mon Jul 20 2020 Mid level ridging will weaken on Tuesday, as a weak trough moves into the Upper/Mid Mississippi Valley. This trough will quickly swing through the Ohio Valley, with the weakness in the ridge allowing for a greater coverage of showers and thunderstorms during the afternoon. Similar conditions are expected on Wednesday, with even more moisture over the area. Although blended guidance suggests PoPs around 60%, am not overly confident on that coverage given the lack of large scale forcing. However, there could be enough lingering mesoscale boundaries to initiate numerous thunderstorms during the afternoon. Isolated strong storms are possible both days, with gusty winds up to 40 mph being the main hazard. Temperatures through the short term period will be a couple of degrees lower than what we've experienced as the coverage of storms is greater. Expect highs to warm into the upper 80s to lower 90s, with overnight lows in the lower 70s. Heat index values will approach the triple digits each afternoon, but will stay below 105 degrees. .LONG TERM...(Wednesday night through Sunday) Issued at 221 PM CDT Mon Jul 20 2020 An active pattern is expected to persist into the upcoming weekend as the TN Valley remains on the eastern periphery of a building ridge over the Plains. Moisture will remain relatively high over the area, with dewpoints in the upper 60s to lower 70s persisting through the period. Forecast guidance continues to hint at a weak boundary moving through the area late in the week, however the proximity of the building ridge and the extremely moist airmass currently in place will make it hard for this boundary to make it all the way through the area. With that said, will maintain numerous thunderstorms in the forecast for Thursday and Friday, mainly across our eastern areas, closer to the boundary. Rain chances lessen over the weekend as the ridge moves further to the east. Temps through the period will remain near seasonal norms, with highs in the upper 80s/lower 90s and lows in the upper 60s/lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1233 PM CDT Mon Jul 20 2020 Isolated thunderstorms have begun to develop across the TN Valley, and will continue through the afternoon hours. Although storms will remain within the vicinity of the terminals for much of the afternoon, the highest confidence for TSRA to impact KHSV and KMSL is during the 20Z to 23Z timeframe. Amendments may become necessary if storms become more prevailing this afternoon. Any thunderstorm that impacts the terminal will cause gusty winds and very heavy rainfall. This rainfall may lead to ponding of water on runways. By 00Z, storms should diminish and leave VFR conditions through the remainder of the period. Although patchy fog is possible early Tuesday morning, confidence is not high enough to include in the TAF with this issuance. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...73 SHORT TERM...73 LONG TERM...73 AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 325 AM CDT Mon Jul 20 2020 ALZ001>010-016-TNZ076-096-097-202330- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 325 AM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Hot temperatures are expected again today, with heat index values rising into the 100 to 104 degree range. Isolated thunderstorms are also possible with the primary threats posed by any stronger storms will be lightning, gusty winds, and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Hot temperatures continue through the entire work week, with maximum heat index values rising to 104 degrees in parts of the Tennessee Valley. Thunderstorms will increase in coverage starting Tuesday and continue to be elevated through at least Friday. Some thunderstorms during this time may be capable of producing strong gusty winds and locally heavy rainfall. Chances for thunderstorms continue through the weekend. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
151 PM CDT Mon Jul 20 2020
ALZ005>007-016-201930-
Madison AL-Morgan AL-Limestone AL-Cullman AL-
151 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTHWESTERN CULLMAN AND MORGAN COUNTIES
UNTIL 230 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falkville, or 7 miles south of Hartselle, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Southern Huntsville, Decatur, Madison, Cullman, Hartselle, Redstone
Arsenal, Priceville, Falkville, Triana and Huntsville International
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3395 8711 3399 8715 3399 8711 3437 8711
3469 8681 3460 8651
TIME...MOT...LOC 1851Z 218DEG 8KT 3433 8695
30Special Weather Statement National Weather Service Huntsville AL 245 PM CDT Mon Jul 20 2020 ALZ005>009-202030- Marshall AL-Madison AL-Morgan AL-Limestone AL-Jackson AL- 245 PM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON...WESTERN MARSHALL...SOUTHERN MADISON...NORTHEASTERN LIMESTONE AND EAST CENTRAL MORGAN COUNTIES UNTIL 330 PM CDT... At 244 PM CDT, a NWS forecaster reported pea-sized hail in a strong thunderstorm over southwestern Huntsville, moving northeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Huntsville, Madison, Athens, Redstone Arsenal, Meridianville, Moores Mill, Owens Cross Roads, Gurley, Triana and Marshall Space Flight Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3448 8652 3477 8707 3496 8689 3474 8631 TIME...MOT...LOC 1944Z 217DEG 10KT 3469 8670 30
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
The heat index reached as high as 107 degrees.
The heat index reached as high as 105 degrees.
The heat index reached as high as 106 degrees.
The heat index reached as high as 106 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894950, 894957, 894955, 894956.